Resource guide for speech-language practitioners : side effects of seizure medications
MetadataShow full item record
Side effects of seizure medications in individuals with intellectual disabilities (ID) may affect speech and language development for this population. Research information about these effects may be useful for speech-language pathologist practitioners, since they will most likely work in environments that involve assessing and treating individuals with ID. In this meta-analysis, a total of 19 articles were reviewed to examine the side effects of AEDs in individuals with ID and seizure disorders. Side effects from AEDs were found; however, research regarding how AEDs and seizure disorders affected speech and language development was not available. Based on the findings, participants on AEDs regimens experienced a variety of side effects that included behavioral side effects, adverse cognitive side effects, and non-behavioral side effects. However, information regarding AEDs side effects and speech and language development was nonexistent. Based on the findings, further research in this is much needed for practicing speech-language pathologists in this topic.